How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog
Satisfied Customers: 24440
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

Deb regarding 3 yr old female bassett golden retriever mix.

Customer Question

Customer: Deb regarding 3 yr old female bassett golden retriever mix. Had UTI and was treated with SMZ TMP. After 2 wks (was almost finished) had allergic reaction and resulted in petechiae. Blood work showed platelets @ 84. Was given prednisone. Now having major problems with sensitivity when you touch her on her back and stomach area. Have noticed some red pimple type break out in vaginal area today. Scratching and licking but no damage to skin so far. Also have noticed she wants to eat more. Fur is thinning and coming out. Not sure what should do next. She has had fever at times throughout this ordeal and her skin is hot. Vet says to recheck blood 2 wks after finishing prednisone. This will be approximately ***** *****. 20. Just feel something else going with her. She has a good attitude but you can tell she doesn't feel good. Thank you.
JA: Thanks. Can you give me any more details about your issue?
Customer: Think this pretty much covers it. Thank you. Deb
JA: OK got it. Last thing — JustAnswer charges a fee (generally around $19) to post your type of question to Dog Experts (you only pay if satisfied). There are a couple customers ahead of you. Are you willing to wait a bit?
Customer: cannot at this time. will try again in future.
JA: OK. Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 11 months ago.
Category: Dog
Expert:  Dr. Michael Salkin replied 11 months ago.

I'm sorry that your question wasn't answered in a timely manner. Can you tell me, please, what her weight is and what her dose of prednisone has been? I suspect that it has been an immunosuppressive (high) dose which would account for the emergence of skin infection (pyoderma) in her vulvar area, polyphagia (increased hunger), and haircoat changes. She should also be polydipsic (increased thirst) and polyuric (increased volume of urine). These are all adverse side effects of glucocorticoids such as prednisone. Her sensitivity on her back and stomach, however, isn't clear to me unless the systemic immune-mediated reaction which is occurring is not only causing fever but also pain.

She needs to be attended to by her vet prior to two weeks after finishing the course of prednisone. The prednisone dose will need to be tapered over a few weeks if it's appropriate to do so. Antibiotics should be considered at this time as it's apparent that skin infection has arisen secondary to prednisone use. Please respond with the additional information and further questions or concerns if you wish.

Customer: replied 11 months ago.
Her weight fluctuates between 48 to 50 lbs. I'm sorry but do not know dosage of prednisone. I threw the bottle away Wednesday when last pill taken. Her office visit note on 12-17-15 shows Injection: DEX SP, Famotidine (for nausea) and the Prednisone. I can say you are correct on high dosage for immunosuppressive. Vet said immunosuppression had to get reversed quickly. She was at a very critical point on this date. She has been having problems since 12-4-15. This is when UTI originally occurred and much blood in urine. She was seen and given Injection: Baytril & Penn x2 / Antibiotics SMZ TMP 480 mg. She was rechecked on 12-7-2015. Blood in urine was clearing and told to continue. Then situation occurred on 12-17-2015 with reaction. At that point UTI was cleared now had to reverse immunosuppression. Have been giving her Benadryl for itching but doesn't seem to help. Hope this info is sufficient. Thank you for your assistance.
Deb
Expert:  Dr. Michael Salkin replied 11 months ago.

Thank you for the additional information, Deb. An immunosuppressive dose would have been at least 0.5 mg/lb (25 mg for her) dosed at 12 hour intervals. I'm concerned that it sounds as if the prednisone dose weren't tapered. Such a high dose dictates tapering lest hypoadrenocorticism (iatrogenic Addison's disease) arises. Please discuss this with her vet.

Antihistamines such as Benadryl (diphenhydramine) are unreliable when addressing pruritis (itchiness). Less than 10% of pruritic dogs suffering from allergic dermatitis responded favorably to antihistamines in a large study. Steroids such as prednisone or the new cytokine antagonist oclacitinib are now drugs of choice for pruritic dogs but neither should be prescribed if immunosuppression is present. Consider a systemic antibiotic in the cephalosporin class such as cephalexin to address the itchiness of pyoderma.

Please continue our conversation if you wish.

Customer: replied 11 months ago.
prednisone was tapered in 3 ways it was prescribed to be given. If memory serves me 5 days every 12 hrs 5 days every 24 hrs then 1 every other day till finished. We just give last pull 1-6. Sorry didn't state. I will call vet today and follow up. Your info is very helpful. We have great vets just didn't want to be concerned over nothing. They know me well and that I'm very observant of dog health.
Expert:  Dr. Michael Salkin replied 11 months ago.

That's good to hear. I can't set a follow-up in this venue and so would appreciate your returning to our conversation with an update - even after rating - at a time of your choosing.

Customer: replied 11 months ago.
Will do. Thx!
Expert:  Dr. Michael Salkin replied 11 months ago.

I appreciate it!

Customer: replied 11 months ago.
Good evening Dr. Mike,
Took Grits to vet this afternoon regarding issues discussed in our chats. She does have staph infection and he still believes skin issues are being caused by immune suppression and high dose prednisone. He explained it will take some time for immune system to build back. He has elected to treat her with Clindamycin 300 mg 1 every 12 hours, 10 mg (lose dose) prednisone for itch and skin crawl as he calls it and Trizchlor 4 spray to assist with infection and skin condition. Prednisone does have tapering dosage: 1 every 12 hrs for 3 days; 1 every 24 hrs for 3 days; and then 1 every other day for 3 days. Vet has told us to keep close check on her while taking antibiotic due to previous petechiae. Hopefully, we'll see improvement before long and no allergic reaction! As stated we have wonderful Vets, but never hurts to get other opinions. Thank you for yours and information provided. Take care.
Deb
Expert:  Dr. Michael Salkin replied 11 months ago.

Thank you for the good update. That all sounds quite reasonable.

Expert:  Dr. Michael Salkin replied 11 months ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Dr. Michael Salkin